Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 70, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 4, 1998, 3:02 PM EDT for Colleton County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 3:02 PM EDT (19:02 UTC)
- Expired
- May 4, 1998, 3:35 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 041902 RRA SVRCHS SCC029-041935- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 302 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLETON COUNTY IN SOUTH CAROLINA * UNTIL 335 PM EDT * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR JACKSONBORO... MOVING EAST-NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONBORO THROUGH 310 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:45 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 4, 1:45 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 145 PM EDT MON MAY 4 1998 WITH SEVERE WX ACTIVITY AGAIN THIS AFTN WL LEAVE FINE DETAILS OF FCST TO NWSFOS. GENERALLY WL SEE DRY TRANQUIL WX RETURN THRU NEXT 2 DAYS. SEVERE THREAT WL BE PRIMARILY NEXT FEW HRS 2-6 PM. LAVIS
In the hours before
Local storm report, May 4, 1:31 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM SYCAMORE SC 1.75 INCH HAIL
05/04/98 ALLENDALE GOLF BALL HAIL. PUBLIC
REPORTLocal storm report, May 4, 2:05 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM GLENNVILLE GA .75 INCH HAIL
05/04/98 TATTNALL DISPATCH REPORTLocal storm report, May 4, 2:22 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 5 NE SUMMERVILLE SC .75 INCH HAIL
05/04/98 BERKELEY DIME HAIL. SPOTTER REPORTLocal storm report, May 4, 2:27 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 2 E GLENNVILLE GA .88 INCH HAIL
05/04/98 TATTNALL NICKEL HAIL. SPOTTER
REPORTLocal storm report, May 4, 2:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM SUMMERVILLE SC .75 INCH HAIL
05/04/98 DORCHESTER DIME HAIL NR OLD
ORANGEBURG RD. DISPATCH
REPORTLocal storm report, May 4, 2:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM ELLABELL GA 1 INCH HAIL
05/04/98 BRYAN QUARTER SIZE HAIL DISPATCH
REPORTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:36 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 59 min |
| May 3, 11:36 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 59 min |
| May 4, 12:34 AM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 61 min |
| May 4, 1:23 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 32 min |
| May 4, 1:48 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 47 min |
| May 4, 2:03 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 47 min |
| May 4, 2:51 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 49 min |
| May 4, 3:05 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 50 min |
| May 4, 3:29 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 46 min |
| May 4, 3:41 PM EDT | Tornado Warning | CHS | Charleston | 34 min |
| May 4, 3:53 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 62 min |
| May 4, 4:12 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.